HealthDay News — Inner retina thickness does not change with short- or long-term hydroxychloroquine use, according to research published online March 17 in JAMA Ophthalmology.
Luis de Sisternes, PhD, from Stanford University in California, and colleagues conducted a retrospective medical record review of spectral-domain optical coherence tomography (SD-OCT) findings for 32 patients without retinopathy. Twenty-seven patients (aged 49 to 65 years) were stratified into short-term (less than five years) and long-term (more than 15 years) hydroxychloroquine exposure at the initial visit. Change was compared during 25 to 52 months of follow-up among short-term and long-term users (7 and 8 patients, respectively).
The researchers observed no significant differences or change in measurements of inner retinal thickness in different retinal regions between short- and long-term hydroxychloroquine users (27 patients), and during a median follow-up of 39 months (15 patients). Outer retinal thickness did not differ or change significantly, except for the final visit of one patient who developed focal parafoveal thinning.
“The inner retina appears not to be involved in hydroxychloroquine-induced retinopathy to any clinically relevant degree within the limitations of our sample size,” the authors write. “No clinically apparent warning of outer retinal damage was seen in the SD-OCT images of long-term hydroxychloroquine users until the actual appearance of focal retinopathy.”